Post Fluoroquinolone Sex and Libido

Author: 4 Comments Share:
Lisa Bloomquist
One of my symptoms of getting “floxed” (a short-hand term for fluoroquinolone toxicity – an adverse reaction to a fluoroquinolone antibiotic including Cipro/Ciprofloxacin, Levaquin/Levofloxacin, Avelox/Moxifloxacin, and Floxin/Ofloxacin) was losing my “give-a-damn.”  I stopped caring about many aspects of my life – my job, my relationships, my aspirations, and many other things that used to give me pleasure; including three things that were previously on my list of favorite things in the world – food, sex and alcohol.  My desire for those things, things that used to bring me pleasure and excitement, was simply gone – over night – as my body went from being healthy and strong to being fatigued, in pain and unable to move much at all.

To lose the desire for sex, at the age of 32, was bizarre and disquieting. At 32 I was supposed to be at my sexual peak, but instead I found myself not caring at all about my former favorite recreational activity. As I went through sexual relationships I was able to muster up the energy to participate, and enjoy, sex. But it was different after I got “floxed.”  My way of thinking and feeling about sex was just… different.  I no longer cared about sex and I no longer desired it. It moved from the top of my priority list to the bottom. My libido was a faint shadow of its former self.

As I’ve recovered (it took a couple of years to recover from the toxic reaction that I had to an antibiotic that I took to treat a urinary tract infection brought on, ironically, by sex), my sex drive has come back, and I have started to feel like myself again – with the desires and appetites that make me feel like me. It’s nice to be recovering, and to be getting my “give-a-damn” back.

Because I was able to “fake it till you make it” as they say, my story of losing my sex drive is not the most compelling.  It was not the biggest loss that I suffered from, and, well, there are worse things in the world than what my vagina went through. But some of the other sexual side-effects that other people have suffered through as a result of fluoroquinolone toxicity, are far worse, and they are nothing to be dismissed or disregarded.

My fellow “floxie” friends have been through more sexual adverse effects of fluoroquinolones than I have. Here are a few snippets of their stories:

  • A woman in her mid-20s is unable to orgasm
  • A man in his 40s feels like he is being kicked in the groin when he orgasms
  • A man in his 50s does not respond to any erectile dysfunction medications – including a shot that “works every time” according to his doctor
  • A woman in her 50s experiences nerves that are so over-stimulated that she has a continuous, painful orgasm that lasts for hours
  • A woman in her 30s with extreme vaginal dryness
  • A man in his 30s with erectile dysfunction
  • People of all ages and both sexes who have not had sex for years

I hope that some of my “floxie” friends come forward with their stories about what it feels like to go through the loss of sexual function and sexuality described above.  It affects every aspect of a person’s life and it even rocks their identity. It is wrong for a drug to take away such an important part of being human as one’s sexuality.

Fixing a person’s sexual dysfunction, or lack of desire, isn’t as easy as taking a pill – though the people who advertise Viagra and Cialis would like for us to think that it is.  The people who are suffering from fluoroquinolone induced sexual side-effects are, unfortunately, not helped by any pharmaceutical “cures.”

Sexual dysfunction is real, it is serious and it is life altering.  To take away a person’s ability to be sexual with an unnecessarily strong antibiotic that damages a patient’s central, peripheral and autonomic nervous systems, is wrong.

Please consider the possibility of losing your ability and desire to have sex before you take Cipro, Levaquin, Avelox or Floxin.  If there are alternative antibiotics available, please use those; because your sexuality is really quite important and fixing it once it’s broken isn’t easy.

Information about Fluoroquinolone Toxicity

Information about the author, and adverse reactions to fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and Floxin/ofloxacin) can be found on Lisa Bloomquist’s site, www.floxiehope.com.

Participate in Research

Hormones MatterTM is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.

Hormones MatterTM conducts other crowdsourced surveys on medication reactions. To take one of our other surveys, click here.

To sign up for our newsletter and receive weekly updates on the latest research news, click here.

What Else Can I Do To Help?

Hormones MatterTM is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow. For more information contact us at: info@hormonesmatter.com.

To support Hormones Matter and our research projects – Crowdfund Us.

Print Friendly, PDF & Email
Share
Previous Article

Beyond Sex as a Zero Sum Activity

Next Article

A Kiss is Just a Kiss or Is It?

You may also like

4 Comments

  1. Hello,

    i took Cipro for 7 days october 14 2015 for a urine infection, i lost my libido few days after till now, but took cipro twice again but for 3 days each time, april 17 and june 28. i have pain all over my body, muscles and vaginal dryness and also affected my feelings, i became a wall.

    just discovered that cipro is a horrible medicine.

    I am going crazy, what can i do to help my libido come back, any vitamines or any thing that can help etc… is tehre a hope, i am newly wed. thank you

Leave a Reply

Your email address will not be published. Required fields are marked *

5 × 2 =

This site uses Akismet to reduce spam. Learn how your comment data is processed.